Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.
Citalopram/St Johns Wort(9 Posts)
I personally find SJW to be a horrible 'drug'. It makes me feel very angry and hyper/manic, and sort of itchy on the inside. And that was just from drinking SJW tea, although I also had the same effect from the pills.
I don't think that natural is necessarily better.
I think trying the AD's might be a good idea if you really feel you need something. They have been clinically trialled and the interactions are well known. You can always stop again. I found I only needed a really low dose though otherwise I felt numb and I do know quite a lot of people who I personally think use them to avoid growing/learning lessons that they might benefit from and be freer as a result. So, I would give the counselling a chance first unless really desperate.
Running, do you think you have not been able to feel better since the separation because all this time you have been holding on or waiting? Being emotionally stuck is really depressing, so if that were the case a divorce would help you move on. Especially if you take the initiative and get a solicitor to make it happen, rather than wait for your ex-H to do it. I hope that doesn't sound harsh, it's just that taking action, small steps or big ones, can empower you and lead to a more positive mental state. Also, look at HTP herbal AD, which I have found good. When I get into the low mood that you describe I let myself feel it and have quiet time, for a few days. Then I throw myself into physical activity (anything I like doing or need to do) because it always makes me feel better. Not immediately but afterwards, gives a sense of mastery- an antidote to the powerless drag of depression.
Thank you - I don't have a heart condition and neither am I on the pill, or any other medication, so I think I'll just try the SJW and see how it goes. My tablets are 250mg, so I'll try 750mg a day to start with.
I'm so sorry to hear about your BIL. I get very very down now and again, I have thought about suicide on more than one occasion, but the thought of what it would do to my 'kids' stops me (youngest is 18 so not really 'kids' any more). At one time I would have said it was a possibility, but I somehow feel that I'm through that now. I will keep an eye on myself though, if you see what I mean.
Hi Running, I might be one of the people on other threads who have recommended 900mg per day. I live in Germany, where SJW can be prescribed by doctors and this is the standard dosage. I get it in a single tablet, but I think in the UK the max does I've seen for one tablet from Boots is 450mg, ie you would need two daily.
I strongly support the advice that you should talk about this with your doctor before starting. It's not just the well-documented increased sun sensitivity (which I've personally never had) - my DM had a serious heart condition and SJW was on the banned list because it messed with her heart meds. I think it can also mess up the Pill.
You DO need to take it regularly to get a real effect, and at 900 mg it will take three weeks of a daily dose before you start noticing an effect. If it works for Branleuse on an occasional basis, I would suspect a placebo effect. I suffer from SAD (too little light in winter) and since I've started taking SJW in September for the winter months only it's a lot more bearable
Finally, one of the biggest dangers for SJW is that people with a real, dangerous life-threatening depression take it instead of the chemical treatment that would be more appropriate for them. My BIL is a real warning in this respect - he took SJW because he was terrified of getting onto 'official' medication and admitting his depression. Nobody, not even his dr realised how badly depressed he was, and he ultimately killed himself. My last words to him were advice that I admired him for trying out SJW but felt that the point had really come for stronger antidepressants. But he wasn't prepared to listen and paid the worst price of all.
Its always better to start off with a smaller dose.
Definitely check against any other medication you may be on.
It caused me to be a bit sun sensitive, thats all, i think
St John's wort does work, but they say to ask your gp as people assume it's 'safe' because it's natural, however it does interact with other medication especially antidepressants. And as with other meds, some people do get side effects. I hope you find something that works for you, I also needed help after a relationship breakdown. And as bad as you feel right now, it does get easier
Thanks Branleuse, some of the other threads say to take it regularly, and one said it needed to be 900mg per day, which is a lot more than the 250mg per day that it says on the box
take a couple of tablets and see how you feel.
I quite liked st johns wort and found it worked ok on an "as and when" basis although even better when taken regularly.
5htp might be worth trying too
I've been prescribed Citalopram 3 times over the past 9 years, but have never actually taken it because I'm very worried about the side effects. I don't feel that I've been depressed for all those years, but the last couple of years have been particularly difficult and I eventually went to the doctor again about 4 months ago, when I was again prescribed Citalopram. She also got me some counselling (which also I've had before), but only 5 sessions. I've just organised some more counselling, 2nd session last week, and this new person seems very good, so again, I would prefer not to take any Citalopram.
I've seen St Johns Wort recommended on here, so I've just been out to buy myself some. The leaflet says not to take it if you are depressed (but I assume that's because you should be seeing your doctor first). It also says to take 1 tablet (250mg) per day, which, according to the threads on here, doesn't seem to be enough.
My depression is due to relationship difficulties, which started around 10 years ago, I separated from my husband about 2 years ago, and I think I'm now going to have to call it a day and go the divorce route. The feelings of lonlieness and sadness are so overwhelming at times, it's hard to cope.
I would be grateful to hear about anyone's experiences with St Johns Wort, I desperately need to get myself out of feeling so sad and I need to stop thinking about my H and the whole thing, which I do, nearly all the time
Sorry if this is a bit muddled, it makes me really sad to write it all down.
Join the discussion
Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.Register now
Already registered with Mumsnet? Log in to leave your comment or alternatively, sign in with Facebook or Google.
Please login first.